Corticosteroids are powerful drugs that suppress the immune system in order to fight inflammatory disorders. There are risks associated with these drugs with the primary being increased danger of contracting infections and contagious diseases. Women face additional risks when taking corticosteroids like Prednisone.
Women who take this medication may experience significant hormone imbalances. These can be periodic or continue throughout the treatment period. As a result, women may experience severe mood swings, depression, or anxiety while on this drug. However, these symptoms are also indicative of other disorders that may be misdiagnosed in women using this medication.
Corticosteroids can disrupt the menstrual cycle. Irregular periods are a common complaint among women who use corticosteroids. It is not unusual for women to experience heavy bleeding, severe abdominal cramps, and nausea while taking this medication. Women who discontinue use of the drug may even experience a temporary halt in their cycle. Eventually, they will begin menstruating again.
Pregnant women may develop rashes or hives when using corticosteroids. If you are pregnant, your doctor will closely monitor you while you are taking this medication. It is possible for pregnant women to develop complications because of hormonal changes. Pregnant women should also be aware that corticosteroids can increase the appetite and cause weight gain. Excessive weight gain during pregnancy poses risks for both mother and child. There is little risk for women who take small doses of corticosteroids while breastfeeding although it is recommended that you wait at least four hours after taking the drug before breastfeeding your baby.
Corticosteroids can affect various bodily systems which may cause excessive sweating, water retention, insomnia, and personality changes. But these are also symptoms of menopause so it is important that women closely monitor symptoms and report changes to their doctors for proper diagnosis and treatment. If these symptoms stem from menopause, you can seek relief from them.
The best thing you can do is track your health and any symptoms you may be experiencing so you can share that information with your doctor. Together you can determine if your problems are a result of Prednisone or if there is another medical reason that needs to be treated. You may need to discontinue use of the drug temporarily to better identify the relation of your symptoms to use of prednisone.
This entry was posted on at 10:56 PM. You can follow any responses to this entry through the RSS 2.0. You can